Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 36, NWS Lincoln, IL

May 24, 2019McLean County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 24, 2019, 2:43 PM CDT for McLean County, Tazewell County, Illinois. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2019, 2:43 PM CDT (19:43 UTC)
Expired
May 24, 2019, 3:30 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties McLean County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 39 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 2:44 PM CDTHAIL 0.75Hopedale, IL
May 24, 2:44 PM CDTHAIL 1.752 E Hopedale, IL
May 24, 2:45 PM CDTHAIL 12 W Hopedale, IL
May 24, 2:46 PM CDTHAIL 1Minier, ILCORNER OF MACHINAW AND SHILO ROAD. 2050E AND 1900N.
May 24, 3:10 PM CDTHAIL 0.5Stanford, IL
May 24, 3:20 PM CDTHAIL 0.25N Normal, ILMILE POST 165 ON INTERSTATE 55

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:36 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

011 
WUUS53 KILX 241943
SVRILX
ILC113-179-242030-
/O.NEW.KILX.SV.W.0036.190524T1943Z-190524T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
243 PM CDT Fri May 24 2019

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Tazewell County in central Illinois...
  Southwestern McLean County in central Illinois...

* Until 330 PM CDT.

* At 243 PM CDT, a severe thunderstorm was located over Hopedale, or
  15 miles southeast of Pekin, moving east at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Bloomington, Normal, Le Roy, Mackinaw, Hudson, Minier, Danvers,
  Downs, Hopedale, Stanford, Carlock, Towanda, Bloomington Airport
  and Shirley.

This includes the following highways...
 Interstate 155 between mile markers 14 and 24.
 Interstate 39 between mile markers 0 and 6.
 Interstate 55 between mile markers 148 and 174.
 Interstate 74 between mile markers 120 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CDT for central 
Illinois. Tornadoes can develop quickly from severe thunderstorms. 
Although a tornado is not immediately likely, if one is spotted, act 
quickly and move to a place of safety inside a sturdy structure such 
as a basement or small interior room.

&&

LAT...LON 4033 8877 4036 8948 4051 8948 4065 8886
TIME...MOT...LOC 1943Z 257DEG 45KT 4044 8940 

HAIL...1.50IN
WIND...60MPH
 
$$

Barker
3 follow-up statements
111 
WWUS53 KILX 242000
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
300 PM CDT Fri May 24 2019

ILC113-179-242030-
/O.CON.KILX.SV.W.0036.000000T0000Z-190524T2030Z/
Tazewell-McLean-
300 PM CDT Fri May 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHEASTERN TAZEWELL AND SOUTHWESTERN MCLEAN COUNTIES...

At 259 PM CDT, a severe thunderstorm was located near Minier, or 17 
miles west of Bloomington, moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Bloomington, Normal, Le Roy, Hudson, Minier, Danvers, Downs,
Stanford, Towanda, Bloomington Airport and Shirley.

This includes the following highways...
 Interstate 39 between mile markers 0 and 5.
 Interstate 55 between mile markers 148 and 174.
 Interstate 74 between mile markers 121 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CDT for central
Illinois.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4035 8936 4052 8932 4065 8886 4033 8877
TIME...MOT...LOC 1959Z 265DEG 17KT 4042 8930 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Barker
384 
WWUS53 KILX 242014
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
314 PM CDT Fri May 24 2019

ILC179-242024-
/O.CAN.KILX.SV.W.0036.000000T0000Z-190524T2030Z/
Tazewell-
314 PM CDT Fri May 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TAZEWELL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 PM CDT for central
Illinois.

LAT...LON 4036 8926 4050 8926 4065 8886 4033 8877
TIME...MOT...LOC 2014Z 265DEG 17KT 4043 8921 

$$

ILC113-242030-
/O.CON.KILX.SV.W.0036.000000T0000Z-190524T2030Z/
McLean-
314 PM CDT Fri May 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN MCLEAN COUNTY...

At 314 PM CDT, a severe thunderstorm was located over Stanford, or 12
miles west of Bloomington, moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Bloomington, Normal, Le Roy, Hudson, Danvers, Downs, Stanford,
Towanda, Bloomington Airport and Shirley.

This includes the following highways...
 Interstate 39 between mile markers 0 and 4.
 Interstate 55 between mile markers 149 and 174.
 Interstate 74 between mile markers 123 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CDT for central
Illinois.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4036 8926 4050 8926 4065 8886 4033 8877
TIME...MOT...LOC 2014Z 265DEG 17KT 4043 8921 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Barker
299 
WWUS53 KILX 242028
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
328 PM CDT Fri May 24 2019

ILC113-242037-
/O.EXP.KILX.SV.W.0036.000000T0000Z-190524T2030Z/
McLean-
328 PM CDT Fri May 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MCLEAN COUNTY
WILL EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 600 PM CDT for central
Illinois.

LAT...LON 4036 8926 4050 8926 4065 8886 4033 8877
TIME...MOT...LOC 2027Z 257DEG 45KT 4047 8901 

$$

Barker

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:50 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 24, 12:50 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1250 PM CDT Fri May 24 2019

.UPDATE...
Issued at 1053 AM CDT Fri May 24 2019

15z/10am surface analysis shows a warm front along the I-74
corridor. To the north of the front, cloud cover and easterly
winds have kept temperatures in the 60s. Meanwhile south of the
boundary, sunshine and southerly winds have already boosted
readings into the upper 70s and lower 80s. The front will lift
northward as the day progresses, with afternoon high temperatures
reaching the 80s across the entire KILX CWA. Current radar mosaic
continues to show clusters of thunderstorms from northeast
Missouri to southern Wisconsin. These cells are tracking
northeastward and will primarily impact locations northwest of the
Illinois River through midday. Once this activity passes to the
north, a lull in precip chances will occur early this afternoon
before additional cells develop along an old outflow boundary by
late afternoon. Given a highly unstable and moderately sheared
environment, some of these storms could become severe across the
Illinois River Valley from late afternoon into the evening. Have
included high chance PoPs across this area accordingly...with dry
weather anticipated further E/SE across the remainder of central
Illinois.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 325 AM CDT Fri May 24 2019
Weak frontal boundary draped across central IL this morning with
muggy air and dew points in the upper 50s and 60s in most
locations...around 70 in southeastern IL. That meandering warm
front should continue to surge northward today, as winds become
increasingly southwesterly by the afternoon. Showers and
thunderstorm chances will follow that boundary through the early
day. Series of disturbances moving through the region in deep
southwesterly flow aloft along and above a weak baroclinic zone
over the midsection of the country. Pops will remain through the
day for the mid Mississippi River Valley and into the overnight.
The higher QPF is off to the NW as Central IL is set up to be
mainly in the warm sector this afternoon. However, the storm
system/convection is modeled to sag to the southeast and into
Central IL overnight tonight as the low lifts out over the Plains
and into the Upper Midwest. Models have varied quite a bit in how
far to the south the stronger convection will get, given its
support is in that strong SWrly band between the western trough
and the eastern ridging over the CONUS. But given a broad swath of
instability in a warm and muggy airmass...much of Central IL is in
a Marginal/Slight risk for the overnight hours. Much of the severe
threat is contingent on many mesoscale features to the NW and the
evolution of afternoon convection outside of Central IL. Not
enough confidence in a high QPF forecast for ILX CWA to join in
the Flash Flood Watch to the NW that is deeper into a better set
up.

However, going into the weekend and a continued series of waves
bringing several rounds of showers and thunderstorms...that
decision may only be delayed.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 325 AM CDT Fri May 24 2019
Again..active weather pattern continues, with a deep trough over
the western half of the country, and a persistent ridging from the
Gulf Coast up the eastern seaboard. A series of waves move out of
the SW into the region bringing periodic showers and
thunderstorms. Eventually, flash flood guidance will start to
shrink due to continued precip, and given the recent rains in
general, it won't take long. There is a lot of model variation
with the details as the differences in how the convection and
mesoscale features change...in particular the meandering
boundaries impacted by outflow and MCS remnants. Deep
southwesterly flow continues, and temperatures through the weekend
remain above normal, although there will likely be some hit or
miss max/mins due to precip activity and cloud cover. With the
active pattern, the forecast through mid week is dominated by
precip. BEST chances continue in two places... the weekend, as
the next low ejects out of the SW and drags a front through the
region. Next likely pops show up Tuesday night as both the ECMWF
and the GFS try to clear the western trough and pull a major storm
system across the country's midsection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1250 PM CDT Fri May 24 2019

A line of convection has developed across west-central Illinois
early this afternoon and is expected to track E/NE across the area
over the next couple of hours. Based on radar trends, it appears
the thunderstorms will remain north of the I-72 terminals. Have
included a TEMPO group for thunder at KPIA between 18z and 20z,
but have only mentioned VCTS at KBMI until radar trends become
better defined. Once this initial area of convection departs,
widely scattered cells may re-develop late this afternoon into the
early evening. After that, areal coverage may increase later
tonight into Saturday morning as low-level jet energy strengthens.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Barnes
Hazardous weather outlook, May 24, 11:52 AM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1152 AM CDT Fri May 24 2019

ILZ027>031-037-038-251200-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
1152 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk of severe thunderstorms across the area
this afternoon and into mid evening. The main risks are damaging
winds and large hail, with isolated tornadoes also possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

There will be additional periodic chances for thunderstorms
through Wednesday. The best chances of any severe weather during
this time frame will be on Saturday afternoon and evening and
again on Tuesday afternoon and evening. However, the repeated
storms will increase the risk of flooding.

Moderate flooding will continue along the Illinois River through
the upcoming week. However, flooding along the Spoon River should
subside on Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and into mid
evening.

ILZ036-040-041-047-049-050-251200-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
1152 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms this afternoon and evening
have the capability of being strong to severe. This is most likely
along and north of I-72 where damaging winds, large hail and
isolated tornadoes are possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Major flooding will continue along much of the Illinois River
through the upcoming week.

There will be additional periodic chances for thunderstorms
through Wednesday. The best chances of any severe weather during
this time frame will be late Saturday afternoon and Saturday
evening and again Tuesday afternoon and evening. However, the
repeated storms will increase the risk of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into mid evening
especially along and north of I-72.

ILZ042>046-048-051>057-061-251200-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
1152 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few strong to possibly severe storms are possible this
afternoon and evening, mainly along and north of I-72. The main
severe weather threat will be damaging winds and large hail, with
isolated tornadoes a risk from I-72 north.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

There will be periodic chances for thunderstorms through Sunday
night, then again Tuesday night into Wednesday. The best chances
of any severe weather during this time frame will be Tuesday night
west of I-55.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 3 to 9 pm today especially
from I-72 north.

ILZ062-063-066>068-071>073-251200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1152 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Minor flooding will continue along the Wabash River, and portions
of the Little Wabash and Embarras Rivers. Otherwise, no hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

There will be periodic chances for thunderstorms Saturday into
Sunday, then again Tuesday night into Wednesday. Some of the
storms may be strong.

Minor flooding will continue along the Wabash and Little Wabash
Rivers into the middle of the new week. However, flooding on the
lower Embarras River should subside on Sunday afternoon and
subside on the Little Wabash river overnight Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

07

In the hours before

Local storm report, May 24, 1:15 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
115 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TORNADO          5 W LEWISTOWN           40.40N 90.25W
05/24/2019                   FULTON             IL   EMERGENCY MNGR

            SPOTTER REPORTED SEEING DEBRIS IN THE AIR, OFF COUNTY
            ROAD 14. RELAYED FROM COUNTY EMERGENCY MANAGER.

&&

GOETSCH
Local storm report, May 24, 1:32 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
132 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             LEWISTOWN               40.40N 90.16W
05/24/2019  M1.00 INCH       FULTON             IL   EMERGENCY MNGR

&&

EJL
Local storm report, May 24, 1:45 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
145 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     TSTM WND DMG     IPAVA                   40.35N 90.32W
05/24/2019                   FULTON             IL   TRAINED SPOTTER

            1-2 FOOT DIAMETER TREES BLOWN DOWN IN TOWN..INCLUDING ONE
            BLOCKING THE ROAD ON THE WEST SIDE OF TOWN.

&&

EJL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:26 AM CDTSpecial Weather StatementILXPeoria49 min
May 24, 12:43 PM CDTTornado WarningILXFulton, Mason62 min
May 24, 1:25 PM CDTTornado Warning Tornado observedILXFulton, Mason, Tazewell35 min
May 24, 1:58 PM CDTTornado WarningILXMason, Tazewell47 min
May 24, 6:18 PM CDTSpecial Weather StatementILXFulton42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.